Missouri, 2012

Hail in Missouri, April 14, 2012

April 14, 2012 · NWS EAX · 1 event in 1 county or zone

A dissipating upper level low pressure system, combined with a cold front, caused scattered thunderstorms across northwestern Missouri, during the late afternoon hours of April 14th, 2012. One report of hail was received near Maryville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A dissipating upper level low pressure system, combined with a cold front, caused scattered thunderstorms across northwestern Missouri, during the late afternoon hours of April 14th, 2012. One report of hail was received near Maryville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 14, 3:32 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Apr 14, 3:32 PM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
432 PM CDT SAT APR 14 2012

.DISCUSSION...

Short Range (Today through Sunday)...

A subtle upper level shortwave sparked convection this morning
across Eastern Nebraska southwestward into Central Kansas. Elevated
convection from this morning has become surface based and damaging
winds...large hail...and a few tornadoes have occurred across the
aforementioned areas. Storms lifting across northeastern Kansas may
move into the clip the forecast area across northwestern Missouri
this evening. If storms make it this far east...model soundings
indicate CAPE values between 1500-2000 J/KG and helicity values
between 300-400 which would provide more than enough instability and
shear to produce storms capable of producing large hail...damaging
winds and even a tornado would be possible as storms could interact
with a surface warm front which lies across northern Missouri. These
storms will then lift north of the area and then attention will turn
further to the west across central Kansas and western Oklahoma where
ongoing supercells have fired along a dryline. Later this evening a
120-140kt jet core will round the base of a upper level trough and
provide the greater upper level support for this system and help a
cold front out across western Kansas. As this cold front overtakes
the dryline the discrete supercells that have formed along this
dryline this evening will eventually congeal into a squall line or
QLCS. This line will then move quickly east across central and
eastern Kansas towards the forecast area. This line is not progged
to move into the west end of the forecast area until after midnight
the main threat with this line will be damaging winds and large hail
however...enough shear may be available to produce an embedded
tornado. This line will then track quickly eastward across western
Missouri during the early morning hours and weaken as it moves into
central Missouri. Severe potential on the day Sunday is conditional
on how quickly the atmosphere can recover and the location of any
boundaries laid out by the overnight convection. The best chance for
severe storms will be over the eastern CWA during the late
morning/early afternoon hours and thusly have kept thunder chances
across the eastern CWA in the likely category for tomorrow
afternoon. Otherwise the potential for severe weather will shift to
the east of the CWA during the afternoon as the aforementioned cold
front move through the area. Winds will be strong and gusty behind
the front out of the southwest around 20-30 MPH gusting to 30-40 MPH
thus a wind advisory may need to be issued but have held off on this
until the next update.

73

Medium Range (Monday through Friday)...

Medium range models are advertising the evolution to a zonal flow
pattern early next week with progressive embedded shortwave troughs.
Typically with this type of pattern the timing of individual waves
are suspect. However, the 12z model runs are in reasonably good
agreement. To help smooth out some of the minor differences have
used the consensus model output for the grids.

The departing cyclone which will bring us our significant weather
will be losing its grip on us as we will be in the backwash of the
system. However, a fast moving impulse will drop through the Central
Plains Monday night and could wring out some light shower activity
from Ks through northern/central MO. Since the bulk of the moisture
will have long since been stripped away by the passing of the
previously mentioned cyclone any precipitation will have to be wrung
out of the clouds that this system brings with it from the Pacific
Ocean.

The next fast moving shortwave will likely track across the Northern
Plains and Upper MS Valley with most of the precipitation skirting
by to the north of MO.

The third system arriving for Thursday night should have a better
chance of providing greater spatial coverage and rainfall amounts as
its forecast track is further south and should be aided by
increasing isentropic ascent along a frontal boundary.

MJ

Medium Range (Tuesday-Friday)...

A more quiet weather pattern is expected for next week as more of a
zonal flow sets up over the central U.S. For Tuesday, an area of
high pressure will be over the Great Lakes region, resulting in
light southerly winds into the region and temperatures near seasonal
normal. Models show a shortwave tracking eastward across the
Northern Plains Tuesday night and Wednesday. A few scattered showers
are possible across north central and northeast Missouri Wednesday
afternoon and evening as a cold front extending from the surface low
beneath the shortwave dips southward into the area. These showers
will clear out by Thursday morning as the shortwave progresses
eastward, however models are showing the frontal boundary becoming
stationary near the Missouri/Iowa border. For Thursday, with high
pressure over the southeastern U.S. and a second surface low just
east of the Rockies, southerly winds will help boost temperatures
above normal into the 70s. Depending upon where the stationary
boundary is located in the vicinity of the Missouri/Iowa border,
additional scattered showers and thunderstorms are possible Thursday
afternoon across extreme northern Missouri. Better chances for more
widespread precipitation look to be Thursday night and Friday as the
surface low and associated cold front progress eastward into the
region. Models show precipitation exiting east of the region by
Friday evening. These showers and thunderstorms will help to drop
temperatures a few degrees for Friday, but still looking at above
normal conditions.

ACH

&&

.AVIATION...

For the 18Z TAFs...Showers and thunderstorms that have developed
west of the terminals this afternoon will remain to the west
although STJ may have a few thunderstorm in the VC through 19Z.
Otherwise...models depict a second area of thunderstorms developing
across southern Kansas that may lift into the VC of the terminals
for late this afternoon/evening best chance on timing is between
22z-01z. A third chance for thunderstorms will come in the overnight
hours as a line of thunderstorms is forecast to move through the
terminals. Due to uncertainty of the timing of this line have
included VCTS at 09Z at the terminals. Winds will be out of the
south between 15-25kt with gusts between 20-30kt through the TAF
period.

73

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

WFO EAX
Hazardous weather outlook, Apr 14, 12:43 PM CST, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
143 PM CDT SAT APR 14 2012

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-151200-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
143 PM CDT SAT APR 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE STORMS ARE ONGOING ACROSS EASTERN NEBRASKA THROUGH CENTRAL KANSAS
INTO WESTERN OKLAHOMA...THESE STORMS MAY SPREAD NORTHEAST INTO EXTREME
NORTHEASTERN KANSAS AND NORTHWESTERN MISSOURI DURING THE LATE
AFTERNOON AND EVENING HOURS. LARGE HAIL...DAMAGING WINDS...AND
POSSIBLY A FEW TORNADOES...ALONG WITH HEAVY RAIN...WILL ALL BE
POSSIBLE WITH THIS ACTIVITY . THE BEST RISK FOR SEVERE WEATHER
TONIGHT WILL LIE BASICALLY ALONG AND WEST OF INTERSTATE 35 WHERE A
MODERATE RISK IS IN PLACE.

AFTER MIDNIGHT TONIGHT ANOTHER ROUND OF SEVERE THUNDERSTORMS WILL BE
POSSIBLE AS THUNDERSTORMS ACROSS CENTRAL KANSAS ARE EXPECTED TO DEVELOP
INTO A LINE AND MOVE INTO EASTERN KANSAS AND THEN QUICKLY INTO
WESTERN MISSOURI. THE MAIN THREAT WITH THIS LINE OF THUNDERSTORM WILL
BE THE POTENTIAL FOR DAMAGING WINDS AND LARGE HAIL HOWEVER...A FEW
TORNADOES WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE RISK OF SEVERE THUNDERSTORMS WILL CONTINUE ON SUNDAY ACROSS
CENTRAL AND EASTERN MISSOURI...BUT BE HIGHLY DEPENDENT ON THE LOCATION OF ANY
BOUNDARIES LEFT OVER FROM THE OVERNIGHT STORMS. ANY SEVERE THUNDERSTORMS THAT
DO OCCUR WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL...DAMAGING
WINDS...AND HEAVY RAIN.

ADDITIONALLY...STRONG AND GUSTY WINDS WILL LIKELY SPREAD ACROSS THE
ENTIRE OUTLOOK AREA SUNDAY BEHIND ANY EXITING STORMS. AT THIS TIME
SUSTAINED WIND SPEEDS OF 30 MPH WITH GUSTS ABOVE 40 MPH LOOK
POSSIBLE FROM THE MID-MORNING HOURS THROUGH THE AFTERNOON HOURS
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT IN AREAS ALONG AND WEST OF
INTERSTATE 35.

MELL

In the hours before

Special weather statement, Apr 14, 3:18 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
418 PM CDT SAT APR 14 2012

MOZ001-142140-
ATCHISON MO-
418 PM CDT SAT APR 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHWESTERN ATCHISON
COUNTY UNTIL 440 PM CDT...

AT 414 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF AUBURN...OR 29 MILES WEST OF
TARKIO...MOVING NORTHEAST AT 60 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EXTREME NORTHWESTERN ATCHISON COUNTY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4059 9576 4059 9565 4056 9567 4055 9569
      4054 9569 4052 9571 4052 9576 4053 9577
      4058 9578
TIME...MOT...LOC 2118Z 212DEG 50KT 4048 9589

CDB

The radar

The Omaha radar (KOAX), 162 km away, was scanning. The volume nearest the first event began at 22:35 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Nodaway

When
April 14, 4:35 PM CST
Where
Nodaway County, 1.72 mi WSW of Maryville Mem Arpt
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.340, -94.950

Dime size hail was reported 4 miles west of Maryville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 370328.